Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Reyataz only
Nov 14, 2006

I have a VL which is undetectable and CD4 which is 250 and have been on Sustiva/Combivir for 3 years. My doctor has recently switched me from this combo (after getting sick in Summer) to 1 x Kivexa(Abacavir 600mg and lamivudine(300mg) and Reyataz (2 x 200mg/day). A more experienced colleague recommends Retonivir (100mg) to boost this combo. However my doctor insists that since my VL is back below undetectable and my CD4 is steady between 250-350 there is no need to add the Retonivir yet. I have bad fatigue and painful joints (especially knees) but he insists things should get better. Is there any logical reasoning for his reluctance to go for what seems to be the "strongest" and recommended option? Help!

Response from Dr. Daar

Thank you for this excellent question.

In general I too prefer using Reyataz (atazanavir) boosted with ritonavir (norvir) because of the belief (not proven) that this regimen may be more potent and less susceptible to drug resistance developing. However, the down side to this is it requires the use of an additional medication, ritonavir, which can be associated with side effects. Consequently, if you are tolerating your current regimen and your viral load has been undetectable I am not sure there is a compelling reason to make the change at this time. It really ends up being a judgment call. The most important thing is that you continue to take the medications consistently and be followed by an expert provider on a regular basis.

Best, Eric


Previous
A switch to Viramune and Epzicom?
Next
Perfect cure to HIV/AIDS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement